Pennsylvania, 2003

Heavy Snow in Pennsylvania, December 6, 2003

December 6, 2003 · NWS BGM · 7 events in 7 counties and zones

A surface low pressure system moved northeast out of the lower plains on the 3rd, before slowly dissipating in the Ohio valley. A new storm developed off the North Carolina coast early on the 5th, then moved slowly up the east coast of the United States.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$140,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A surface low pressure system moved northeast out of the lower plains on the 3rd, before slowly dissipating in the Ohio valley. A new storm developed off the North Carolina coast early on the 5th, then moved slowly up the east coast of the United States. Snow started in northeast Pennsylvania the afternoon of the 5th, then moved slowly north into central New York that night. The snow mostly fell the first half of the 6th. The snow slowly tapered off from southwest to northeast the afternoon and evening of the 6th. Snowfall amounts were 5 to 9 inches. A few 10 inch amounts were in Wayne County and northern Pike County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 6, 3:30 AM EST, 6 hours 30 minutes earlier.

Area forecast discussion, Dec 6, 3:30 AM EST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 AM EST SAT DEC 6 2003

.DISCUSSION...
WILL KEEP DISCUSSION BRIEF AS AN EQUIPMENT FAILURE TOOK AWAY SOME
TIME FROM OUR ANALYSIS. ATMOPSHERE VERY DRY INTO NYS AND IT IS
TOOK SOME TIME FOR SNOW TO SATURATE LOWER ATMOSPHERE.

HEALTHY 40KT EASTERLY LLJ OFF THE OCEAN IS IMPORTING ATLANTIC
MOISTURE...AND CREATING STRONG CONVERGENCE OVER NY/PA. THE JET
FOCUSSED ON CENTRAL AND SOUTHERN PA EARLY FRIDAY EVENING...AND NOW
IT IS LIFTING NORTHWARD ALONG THE NY/PA BORDER. RADAR SUGGESTS A
BAND IS ESTABLISHING ITSELF FROM WEST OF ALY BACK TOWARD BGM AND
SOUTHWEST.

THE RADAR PATTERN ALIGNS ITSELF WELL WITH THE UPWARD MOTION ALONG
THE LEFT SIDE OF THE MID LEVEL VORT MAX. NOT SURPRISINGLY WE ARE
STARTING TO SEE HIGHER RETURNS OVER THE WYOMING VALLEY TOO...WHERE
AVP IS NOW REPORTING MODERATE SNOW.

GFS BULLSEYES BEST CONVERGENCE OVER NE PA THROUGH SUNRISE. WE HAVE
ALREADY RECEIVED REPORTS OF SEVERAL INCHES OF SNOW ACCUMULATION IN
THE POCONOS REGION. THIS AREA EXPANDS NORTHWARD INTO WESTERN
CATSKILLS AROUND SUNRISE. CONVERGENCE FIELDS AND PATH OF VORT MAX
AGREE WELL WITH LOW TO MID LEVEL OMEGA.

IT APPEARS THE HIGHEST SNOW AMOUNTS IN OUR FA WILL BE OVER THE
POCONOS REGION...WITH THE CATSKILLS ON THE UPPER END AS WELL. MAY
NEED TO CUT BACK ON THE HIGH END OF THE RANGE OVER THE SUSQUEHANNA
REGION.

LONG TERM (SUN NGT - FRI)...
SURFACE RIDGING EXPECTED TO PUSH EAST ACROSS THE GREAT LAKES INTO
THE NORTHEAST SUNDAY NIGHT INTO MONDAY WITH DRY AND SEASONABLE
CONDITIONS.

THE NEXT THREAT FOR PRECIPITATION WILL BE AROUND MID-WEEK AS LOW
PRESSURE MOVES NORTHEAST OUT OF THE OHIO VALLEY TO THE EASTERN
LAKES. THIS TRACK WOULD BE WARM ENOUGH ACROSS THE CWA FOR A RAIN
EVENT, FOLLOWED BY COOLER TEMPS ON THE BACKSIDE WITH A TRANSITION TO
SNOW SHOWERS WEDNESDAY NIGHT AND THURSDAY WITH COLDER AIR PSBLY
SETTING UP MORE LAKE EFFECT SNOW SHOWERS.

&&

AVIATION...
HEAVIER SNOW DURING THE OVERNIGHT THROUGH SATURDAY MORNING WILL
CREATE LIFR WITH OCCASIONAL VLIFR CEILINGS AND VISIBILITY IN HEAVY
SNOW. SNOW WILL BEGIN EARLY THIS MORNING ACROSS SYR AND UCA WHERE
VFR CONDITIONS WILL LOWER TO MVFR WITH OCCASIONAL IFR OVERNIGHT IN
HEAVIER SNOW.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...WINTER STORM WARNING TONIGHT AND SATURDAY FOR SULLIVAN...
BROOME...CHENANGO... DELAWARE...OTSEGO...AND TIOGA COUNTIES.
WINTER WEATHER ADVISORY TONIGHT AND SATURDAY FOR
STEUBEN...CHEMUNG...SCHUYLER... TOMPKINS...CORTLAND...MADISON... AND
SOUTHERN ONEIDA COUNTIES.
PA...WINTER STORM WARNING TONIGHT AND SATURDAY ALL ZONES.

&&

DP...ZONES
JAB...AVIATION
Hazardous weather outlook, Dec 6, 5:33 AM EST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
533 AM EST SAT DEC 6 2003

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-061330-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
533 AM EST SAT DEC 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
A STORM SYSTEM WILL MOVE SLOWLY UP THE NEW ENGLAND COASTLINE TODAY.
SNOW WILL CONTINUE HEAVY AT TIMES MAINLY EAST OF I-81.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...SNOW SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS TO
THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

PADAVONA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Pike

When
December 6, 10:00 AM EST to 1:00 PM EST
Where
Pike forecast zone
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
41.332, -75.034 (the zone’s center; the record gives no point)

Heavy Snow, Bradford

When
December 6, 11:00 AM EST
Where
Bradford forecast zone
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
41.789, -76.515 (the zone’s center; the record gives no point)

Heavy Snow, Lackawanna

When
December 6, 11:00 AM EST to 12:00 PM EST
Where
Lackawanna forecast zone
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
41.437, -75.609 (the zone’s center; the record gives no point)

Heavy Snow, Luzerne

When
December 6, 11:00 AM EST
Where
Luzerne forecast zone
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
41.177, -75.989 (the zone’s center; the record gives no point)

Heavy Snow, Wayne

When
December 6, 11:00 AM EST to 2:00 PM EST
Where
Wayne forecast zone
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Heavy Snow, Susquehanna

When
December 6, 12:00 PM EST to 1:00 PM EST
Where
Susquehanna forecast zone
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
41.821, -75.801 (the zone’s center; the record gives no point)

Heavy Snow, Wyoming

When
December 6, 12:00 PM EST
Where
Wyoming forecast zone
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
41.518, -76.016 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329280, 5329277, 5329278, 5329279, 5329282, 5329281, 5329283.